Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 40, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 21, 2017, 3:05 PM CDT for Waller County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 3:05 PM CDT (20:05 UTC)
- Expired
- May 21, 2017, 3:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Waller County, TX
The radar
The Houston radar (KHGX), 94 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3780 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.7
The text
As transmitted.
256 WFUS54 KHGX 212005 TORHGX TXC473-212030- /O.NEW.KHGX.TO.W.0040.170521T2005Z-170521T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Houston/Galveston TX 305 PM CDT SUN MAY 21 2017 The National Weather Service in League City has issued a * Tornado Warning for... South central Waller County in southeastern Texas... * Until 330 PM CDT. * At 305 PM CDT, a severe thunderstorm capable of producing a tornado was located over Brookshire, moving northwest at 5 mph. HAZARD...Tornado. SOURCE...Radar indicated rotation. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * Locations impacted include... Brookshire and Pattison. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 2977 9591 2975 9595 2983 9609 2991 9599 TIME...MOT...LOC 2005Z 131DEG 6KT 2978 9594 TORNADO...RADAR INDICATED HAIL...<.75IN $$ Huffman
1 follow-up statement
087
WWUS54 KHGX 212027
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
327 PM CDT SUN MAY 21 2017
TXC473-212035-
/O.EXP.KHGX.TO.W.0040.000000T0000Z-170521T2030Z/
Waller TX-
327 PM CDT SUN MAY 21 2017
...THE TORNADO WARNING FOR SOUTH CENTRAL WALLER COUNTY WILL EXPIRE AT
330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.
LAT...LON 2977 9591 2975 9595 2983 9609 2991 9599
TIME...MOT...LOC 2025Z 131DEG 6KT 2980 9597
$$
HuffmanWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 21, 12:39 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 21, 12:39 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1239 PM CDT Sun May 21 2017 .AVIATION... Carrying a mix of MVFR CIGS/VCSH/VCTS as boundary interaction continues to make it difficult to pinpoint the location and timing of storms. Looking for this to persist for the rest of the day, on into the overnight hours and throughout the day tomorrow when more widespread SHRA/TSRA coverage is anticipated. 42 && .PREV DISCUSSION... /ISSUED 1055 AM CDT Sun May 21 2017/ UPDATE... Quick update to adjust rain chances based on latest radar trends. The frontal boundary that pushed off the coast early this morning is now beginning to lift back inland in response to daytime heating, with scattered showers developing along it as it lifts inland. The KHGX VAD wind profiler has shown low to mid level winds increasing over the past hour and this, combined with the boundary, should keep cells moving late morning through this evening (unlike what has been observed with cells developing ahead of the boundary over the Houston metro this morning). Despite some cell movement anticipated, precipitable water values between 1.75 and 2.25 inches (per the Lake Charles and Corpus Christi morning soundings) will mean even innocuous looking cells are capable of producing very heavy downpours as they move over the area. Harris County FWS gages have reported anywhere from 1-1.36 inches of rain fell from showers earlier this morning near downtown Houston and anything that develops later today will also be capable of totals similar (or even higher) than what has already been observed. Cannot rule out a thunderstorm or two being strong or possibly severe and capable of hail/strong winds, but with less instability present today (as compared to yesterday) expect coverage to be much less than yesterday. Farther offshore, a thunderstorm cluster (with one cell even displaying supercellular characteristics) has been ongoing for much of the morning and will be capable of producing brief, gusty outflow winds along the coast between Freeport and Galveston before it moves inland or dissipates later this morning. Otherwise, minor updates made to temperatures and dew points based on observations. looking for periods of SHRA/TSRA that continue to be hard to time and placeWill keep with persistence (generally) with a mix of Huffman PREV DISCUSSION... /ISSUED 459 AM CDT Sun May 21 2017/ DISCUSSION... Scattered showers and thunderstorms continue across the area...aided by some impulses moving thru in the flow aloft. A few cells continue to pulse up to severe levels with large hail and heavy rain being the primary threat. Thankfully the cells are moving which mitigates the observed high rain rates. The frontal boundary/wind shift has sagged to near the coast and is becoming more diffuse. With some daytime heating it might drift further inland and possibly set up a convergent zone for additional storms this afternoon. Vast majority of guidance indicates areas along and south of I-10 will emerge as the favored area for the best areal coverage. Though instability shouldn't be quite as high as Sat evening and overnight, there should still be enough whereas a few pulse strong/severe cells can't be ruled out. PW's around 2" and diminishing storm motions could also lead to some localized heavy rain. Main concern as far as the potential for widespread significant wx looks to be late tonight thru the day Monday as a stronger upper disturbance moves up from Mexico and across the area. It should generate widespread precip that'll begin moving in after midnight and continue into at late Monday evening. Question is where will the surface boundary be as this occurs? It'll likely serve as a focus for the higher rainfall amounts and potential for any flash flooding. Guidance suggests it could be anywhere from the Highway 59 corridor to just offshore. Due to the expected prolonged rain, and the potential for heavy rain with pooling 1.9-2.2" PW's, we've been placed in a moderate risk for flash flooding. Holding off on issuing a watch attm as we still have some time for the next shift or two to see how things evolve and hopefully further narrow down a threat area should one exist. Amplifying western ridge will send a few strong shortwaves from the Rockies southeastward across east cntl Tx Monday night and again Tue night. These will eventually carve out an eastern trof. We may see some sct precip associated with one or both of these shortwaves if there's any leftover moisture from Sunday night and Monday's system. A cool front should be moving off the coast on Tue. Improved (drier) conditions are expected for the remainder of the work week. 47 MARINE... No issues with the marine forecast these next few days with light onshore winds prevailing. Scattered showers/thunderstorms will be possible during this time as a weak frontal boundary lingers over inland SE TX. Models remain on track with pushing a second strong- er cold front into the coastal waters Tues. We could see SCEC/SCA north winds by Weds morning, but will be very short-lived. Return flow expected to be in place across the Gulf waters late Weds eve- ning/early Thurs morning. 41 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 79 68 77 64 79 / 30 70 80 50 30 Houston (IAH) 84 72 78 66 82 / 50 60 80 50 30 Galveston (GLS) 83 77 81 71 81 / 50 70 80 70 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...14 Aviation/Marine...42
Hazardous weather outlook, May 21, 5:43 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 543 AM CDT Sun May 21 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 543 AM CDT Sun May 21 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today. A few may briefly pulse up to strong levels and produce strong wind gusts, hail and localized heavy rainfall. Tonight, a upper level disturbance will begin moving into the region from Mexico. Look for increasing precipitation coverage after midnight. Some of the rainfall could be heavy at times...especially near a stationary frontal boundary that should be situated somewhere between roughly Conroe and the coast. There is a slight to moderate risk of flash flooding across most of southeast Texas beginning late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The upper level disturbance will continue moving through the area. Its associated precipitation and the threat of heavy rain and flash flooding will persist into Monday night. Rain chances continue on Tuesday ahead of, and behind, a passing cold front. Gradually improving weather conditions are expected by late Tuesday night and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ330-335-350-355-370-375-221200- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 543 AM CDT Sun May 21 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected today. Look for increasing chances for showers and thunderstorms late tonight as an upper level disturbance approaches from the west. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of showers and thunderstorms will be possible Sunday through Tuesday in association with passing upper level disturbances ahead of a cold front. Winds and seas will be higher in and near storms. Small Craft Advisories may be needed in the wake of the front as it pushes through late Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 21, 10:49 AM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1049 AM CDT SUN MAY 21 2017
TXZ237-238-211630-
Brazoria TX-Galveston TX-
1049 AM CDT SUN MAY 21 2017
...SPECIAL WEATHER STATEMENT...
At 1048 AM CDT, Doppler radar was tracking strong thunderstorm winds
along a line extending from 7 miles southeast of Liverpool to 7
miles southeast of Jamaica Beach. Movement was northeast at 35 mph.
Winds in excess of 30 mph will be possible well ahead of
thunderstorms moving inland from the Gulf.
Locations impacted include...
Southeastern League City, Galveston Causeway, Galveston Island West
End, Texas City, Alvin, Dickinson, La Marque, Santa Fe, Hitchcock,
Galveston Pier 21, Bayou Vista, Jamaica Beach, Tiki Island,
Hillcrest, Liverpool, San Leon, Scholes Field, Port Bolivar, Offatts
Bayou and Galveston Pleasure Pier.
LAT...LON 2935 9458 2906 9498 2922 9528 2940 9529
2950 9499 2954 9452 2948 9447
TIME...MOT...LOC 1548Z 213DEG 32KT 2924 9518 2909 9492
HuffmanLocal storm report, May 21, 11:20 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1120 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM MARINE TSTM WIND 55 SSE QUINTANA 28.25N 94.85W
05/21/2017 M47 MPH GMZ375 TX AWOS
WIND GUST WAS MEASURED AT THE GALVESTON FISHING PIER
WEATHERFLOW SITE XGPR.
&&
EVENT NUMBER HGX1700206
42Local storm report, May 21, 11:22 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1122 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM MARINE TSTM WIND 3 ENE GALVESTON 29.25N 94.85W
05/21/2017 M47 MPH GMZ355 TX AWOS
WIND GUST WAS MEASURED AT THE GALVESTON FISHING PIER
WEATHERFLOW SITE XGPR.
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER HGX1700206
42Local storm report, May 21, 11:26 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1126 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM MARINE TSTM WIND 3 ENE GALVESTON 29.25N 94.85W
05/21/2017 M52 MPH GMZ355 TX AWOS
WIND GUST WAS MEASURED AT THE GALVESTON FISHING PIER
WEATHERFLOW SITE XGPR.
&&
EVENT NUMBER HGX1700207
42Special weather statement, May 21, 11:36 AM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1136 AM CDT SUN MAY 21 2017
TXZ238-211715-
Galveston TX-
1136 AM CDT SUN MAY 21 2017
...SPECIAL WEATHER STATEMENT...
At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Galveston Pleasure Pier, or near Galveston Pier 21, moving northeast
at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Galveston Causeway, Galveston Pier 21, Pelican Island, Crystal Beach,
Schlitterbahn, The Strand, Port Bolivar, Offatts Bayou, Galveston
Pleasure Pier, Bolivar Peninsula, Moody Gardens, Scholes Field and
Rollover Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2945 9445 2921 9479 2930 9490 2951 9477
2955 9454
TIME...MOT...LOC 1636Z 222DEG 20KT 2929 9473
HuffmanSpecial weather statement, May 21, 12:11 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1211 PM CDT SUN MAY 21 2017
TXZ214-238-211815-
Chambers TX-Galveston TX-
1211 PM CDT SUN MAY 21 2017
...SPECIAL WEATHER STATEMENT...
At 1211 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Point to Rollover Pass. Movement was
northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Anahuac, Smith Point, Gilchrist, Rollover Pass, Bolivar Peninsula,
Crystal Beach, High Island and Oak Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2955 9439 2951 9437 2936 9458 2944 9479
2958 9490 2980 9472 2964 9435 2956 9435
TIME...MOT...LOC 1711Z 218DEG 12KT 2957 9483 2950 9453
HuffmanThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:29 PM CDT | Special Weather Statement | HGX | San Jacinto | 46 min |
| May 20, 7:34 PM CDT | Special Weather Statement | HGX | Trinity | 41 min |
| May 20, 7:44 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity | 31 min |
| May 20, 8:41 PM CDT | Special Weather Statement | HGX | Houston | 19 min |
| May 20, 11:42 PM CDT | Special Weather Statement | HGX | Burleson | 48 min |
| May 20, 11:53 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 37 min |
| May 21, 12:27 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 33 min |
| May 21, 1:00 AM CDT | Special Weather Statement | HGX | Brazos, Grimes | 30 min |
| May 21, 1:16 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Washington | 29 min |
| May 21, 1:42 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Montgomery, Walker | 63 min |
| May 21, 2:43 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery, Walker | 47 min |
| May 21, 3:18 AM CDT | Special Weather Statement | HGX | Madison | 42 min |
| May 21, 3:25 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Madison | 50 min |
| May 21, 4:14 AM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Walker | 45 min |
| May 21, 5:04 AM CDT | Special Weather Statement | HGX | Houston, Trinity | 56 min |
| May 21, 5:27 AM CDT | Severe Thunderstorm Warning | HGX | Houston | 48 min |
| May 21, 9:14 AM CDT | Special Marine Warning | HGX | 91 min | |
| May 21, 9:45 AM CDT | Areal Flood Advisory | HGX | Harris | 60 min |
| May 21, 9:57 AM CDT | Special Marine Warning | HGX | 48 min | |
| May 21, 10:44 AM CDT | Special Marine Warning | HGX | 61 min | |
| May 21, 10:45 AM CDT | Special Marine Warning | HGX | 60 min | |
| May 21, 10:49 AM CDT | Special Weather Statement | HGX | Galveston | 41 min |
| May 21, 11:36 AM CDT | Special Weather Statement | HGX | Galveston | 39 min |
| May 21, 11:55 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 21, 12:11 PM CDT | Special Weather Statement | HGX | Chambers | 64 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.